Could Your Drugs Be Responsible for Hair Loss?

Could Your Drugs Be Responsible for Hair Loss?

There is no feeling in the world that is more agitating than the one you experience when you go through hair loss but have no clue about what is causing it. The first instinct is to blame genetics. Since male pattern baldness is the most common cause of hair loss in men, it is usual for hair loss patients to hold their ancestors responsible for the thinning of hair. Once male pattern baldness is ruled out, people shift their attention to nutritional deficiency. The lack of proper nutrients in the body can cause your hair to fall out of the scalp. However, if you already have a healthy and balanced diet, then you need not point fingers at the person who cooks your meals for you (which could be you). Sometimes, you do not have to blame your food or genetics or the pollution in the air for your hair loss. This is because the medications that you are on could quite possibly be the culprit for your persisting hair loss problems.

Medications and Hair Loss

In majority of the cases, medications lead to temporary hair loss. This means that you have a chance of re-growing your hair once you adjust the dose or stop taking the medication (which is not always an option for patients). That was the good news. Now it’s time to swallow a frightening piece of information. There are certain medications out there that can actually cause you to develop male pattern baldness or female pattern baldness. This leads to permanent hair loss.

Male Pattern Baldness

Once you carry the brunt of male pattern baldness on your shoulders, there is nothing that you can do to stop the progression of your hair loss. There is no cure for male pattern baldness, which means that there is no way for you to stop the receding hairline from moving up your scalp. With a little bit of effort and through some clever techniques, you can slow down the progression of male pattern baldness, but that’s a story for another day.

Female Pattern Baldness

As for female pattern baldness, researchers are yet to come up with a definite cause for this hair loss condition. That just goes to show you that female pattern baldness is as big of a problem as male pattern baldness is.

List of Side Effects

If you are concerned that a drug you are taking is triggering the hair loss in your scalp, then you should consult with your pharmacist immediately. Ask you pharmacist to give you a complete list of the manufacturer’s warnings or side effects for the medication. This is the simplest way of discovering whether or not hair loss is a potential side effect of your medication.

Why Do Drugs Cause Hair Loss?

There is a very simple reason why certain drugs cause hair loss. It all boils down to the effect that the drug has on the hair follicle. If the medication that you are on is toxic to your hair follicle, then it will stunt the growth of the hair follicle. This causes the hair follicle to shrink to the point where it is no longer able to produce new strands of hair. As a result, you experience severe hair loss. This toxic effect is usually temporary. However, if it lasts for a long period of time, then you will have to undergo permanent hair loss.

5 Common Medications that Lead to Hair Loss

The following is a list (non-exhaustive) of common medications that are known to be toxic to hair follicles. If you are on anyone of these medications, you are strongly recommended to seek the counsel of your physician who has prescribed them to you. He or she can best advice you on whether or not you should adjust the dose of the medication or simply stop it altogether.

1) Anticoagulants (blood thinners)

These drugs, as the name suggests, are used to stave off blood clots and prevent complications in patients who have medical conditions that are often related to the heart. The presence of anticoagulants can cause hair loss in the body. The type of hair loss this drug induces is called telogen effluvium. This hair loss condition is known to affect the entire scalp, and not just one part of it.

2) Antidepressants

Certain medications that are used to treat depression can lead to telogen effluvium in the patient. Paxil, Surmontil and Elavil are three common examples of such drugs.

3) Vitamin A

When consumed in large doses, Vitamin A supplements can trigger telogen effluvium. Acne medications are often derived from Vitamin A.

4) Female Hormones

Female hormones in the form of oral contraceptives have been linked with telogen effluvium as well as female pattern baldness.

5) Male Hormones

Testosterone or anabolic steroids are examples of male hormone medications that can lead to male pattern baldness.